Sudden unexpected death in epilepsy following resective epilepsy surgery in two patients withdrawn from anticonvulsants

Seyed Alireza Mansouri, Kenda Alhadid, Taufik A. Valiante

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We report sudden unexpected death in epilepsy (SUDEP) following resective epilepsy surgery in two patients who had been documented as seizure free. One patient had been weaned off of anticonvulsants and was leading a normal life. The other patient had discontinued only one anticonvulsant but had recently started working night shifts. Following resective epilepsy surgery, one of the major objectives among patients, caregivers, and the healthcare team is to safely wean patients off anticonvulsant medications. The main concern regarding anticonvulsant withdrawal is seizure recurrence. While SUDEP following surgical resection has been reported, to our knowledge, there have been no confirmed cases in patients who have been seizure free. Considering the patients reported here, and given that there are no concrete guidelines for the safe withdrawal of anticonvulsants following epilepsy surgery, the discontinuation of anticonvulsants should be considered carefully and must be accompanied by close monitoring and counseling of patients regarding activities that lower seizure threshold, even after successful epilepsy surgery.

Original languageEnglish (US)
Pages (from-to)1505-1506
Number of pages2
JournalJournal of Clinical Neuroscience
Volume22
Issue number9
DOIs
StatePublished - Jan 1 2015

Fingerprint

Sudden Death
Anticonvulsants
Epilepsy
Seizures
Patient Care Team
Physiologic Monitoring
Caregivers
Counseling
Guidelines
Recurrence

All Science Journal Classification (ASJC) codes

  • Clinical Neurology
  • Neurology
  • Physiology (medical)
  • Medicine(all)

Cite this

@article{dd25bc1a248c4a83b7815ae1a2cec925,
title = "Sudden unexpected death in epilepsy following resective epilepsy surgery in two patients withdrawn from anticonvulsants",
abstract = "We report sudden unexpected death in epilepsy (SUDEP) following resective epilepsy surgery in two patients who had been documented as seizure free. One patient had been weaned off of anticonvulsants and was leading a normal life. The other patient had discontinued only one anticonvulsant but had recently started working night shifts. Following resective epilepsy surgery, one of the major objectives among patients, caregivers, and the healthcare team is to safely wean patients off anticonvulsant medications. The main concern regarding anticonvulsant withdrawal is seizure recurrence. While SUDEP following surgical resection has been reported, to our knowledge, there have been no confirmed cases in patients who have been seizure free. Considering the patients reported here, and given that there are no concrete guidelines for the safe withdrawal of anticonvulsants following epilepsy surgery, the discontinuation of anticonvulsants should be considered carefully and must be accompanied by close monitoring and counseling of patients regarding activities that lower seizure threshold, even after successful epilepsy surgery.",
author = "Mansouri, {Seyed Alireza} and Kenda Alhadid and Valiante, {Taufik A.}",
year = "2015",
month = "1",
day = "1",
doi = "10.1016/j.jocn.2015.03.007",
language = "English (US)",
volume = "22",
pages = "1505--1506",
journal = "Journal of Clinical Neuroscience",
issn = "0967-5868",
publisher = "Churchill Livingstone",
number = "9",

}

Sudden unexpected death in epilepsy following resective epilepsy surgery in two patients withdrawn from anticonvulsants. / Mansouri, Seyed Alireza; Alhadid, Kenda; Valiante, Taufik A.

In: Journal of Clinical Neuroscience, Vol. 22, No. 9, 01.01.2015, p. 1505-1506.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Sudden unexpected death in epilepsy following resective epilepsy surgery in two patients withdrawn from anticonvulsants

AU - Mansouri, Seyed Alireza

AU - Alhadid, Kenda

AU - Valiante, Taufik A.

PY - 2015/1/1

Y1 - 2015/1/1

N2 - We report sudden unexpected death in epilepsy (SUDEP) following resective epilepsy surgery in two patients who had been documented as seizure free. One patient had been weaned off of anticonvulsants and was leading a normal life. The other patient had discontinued only one anticonvulsant but had recently started working night shifts. Following resective epilepsy surgery, one of the major objectives among patients, caregivers, and the healthcare team is to safely wean patients off anticonvulsant medications. The main concern regarding anticonvulsant withdrawal is seizure recurrence. While SUDEP following surgical resection has been reported, to our knowledge, there have been no confirmed cases in patients who have been seizure free. Considering the patients reported here, and given that there are no concrete guidelines for the safe withdrawal of anticonvulsants following epilepsy surgery, the discontinuation of anticonvulsants should be considered carefully and must be accompanied by close monitoring and counseling of patients regarding activities that lower seizure threshold, even after successful epilepsy surgery.

AB - We report sudden unexpected death in epilepsy (SUDEP) following resective epilepsy surgery in two patients who had been documented as seizure free. One patient had been weaned off of anticonvulsants and was leading a normal life. The other patient had discontinued only one anticonvulsant but had recently started working night shifts. Following resective epilepsy surgery, one of the major objectives among patients, caregivers, and the healthcare team is to safely wean patients off anticonvulsant medications. The main concern regarding anticonvulsant withdrawal is seizure recurrence. While SUDEP following surgical resection has been reported, to our knowledge, there have been no confirmed cases in patients who have been seizure free. Considering the patients reported here, and given that there are no concrete guidelines for the safe withdrawal of anticonvulsants following epilepsy surgery, the discontinuation of anticonvulsants should be considered carefully and must be accompanied by close monitoring and counseling of patients regarding activities that lower seizure threshold, even after successful epilepsy surgery.

UR - http://www.scopus.com/inward/record.url?scp=84945455019&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84945455019&partnerID=8YFLogxK

U2 - 10.1016/j.jocn.2015.03.007

DO - 10.1016/j.jocn.2015.03.007

M3 - Article

C2 - 25943631

AN - SCOPUS:84945455019

VL - 22

SP - 1505

EP - 1506

JO - Journal of Clinical Neuroscience

JF - Journal of Clinical Neuroscience

SN - 0967-5868

IS - 9

ER -